Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 17, NWS Gaylord, MI

May 24, 2000Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 24, 2000, 1:59 AM EDT for Iosco County, Michigan. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2000, 1:59 AM EDT (05:59 UTC)
Expired
May 24, 2000, 2:30 AM EDT
In force
31 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Iosco County, MI

What was reported inside it

TimeReportWhereRemark
May 24, 2:20 AM EDTHail 0.75National City, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 6.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WUUS53 KAPX 240600
SVRAPN
MIC069-240630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
159 AM EDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOSCO COUNTY IN NORTHERN LOWER MICHIGAN
  
* UNTIL 230 AM EDT

* AT 156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF 
  OSCODA TO 15 MILES WEST OF TAWAS CITY...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL REACH...
  AU SABLE...OSCODA AROUND 210 AM EDT
  EAST TAWAS...TAWAS CITY AROUND 215 AM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING ONE INCH DIAMETER SIZED HAIL. 

ROWLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:15 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 23, 10:15 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1015 PM EDT TUE MAY 23 2000

STRONGEST THUNDERSTORMS HAVE PUSHED SOUTH/EAST OF FORECAST AREA.
HOWEVER...AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS...ASSOCIATED
WITH SURFACE DEWPOINT BOUNDARY...WAS MOVING ACROSS LAKE MICHIGAN
AND SHOULD AFFECT MUCH OF THE FORECAST AREA DURING THE NEXT FEW
HOURS...WHILE ADDITIONAL SHOWERS AND THUNDERSTORMS WERE LOCATED
UPSTREAM OVER NORTHERN WISCONSIN...CLOSER TO COLD POOL CENTERED
NORTH OF LAKE SUPERIOR. MOST UPSTREAM CONVECTION SHOULD UNDERGO
DIURNAL WEAKENING DURING THE NEXT COUPLE OF HOURS. HOWEVER...WATER
VAPOR IMAGERY TRENDS CLEAR SUGGESTS SOME DYNAMIC SUPPORT IN FORM
OF INTENSIFYING SHORTWAVE OVER NORTHERN WISCONSIN ROTATING THROUGH
PARENT TROF...SO THREAT FOR THUNDERSTORMS WILL LIKELY CONTINUE WELL
INTO THE NIGHT. THUS...WILL CARRY SCATTERED SHOWERS AND
THUNDERSTORMS ALL GROUPS THROUGH THE OVERNIGHT.

WINDS SHOULD INCREASE SOMEWHAT AFTER DEWPOINT BOUNDARY PUSHES INTO
REGION. ALSO...TEMPERATURE ADJUSTMENTS WILL BE MINOR IN MOST
CASES.

.APX...NONE.

ROWLEY

In the hours before

Local storm report, May 23, 8:01 PM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
801 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0716 PM    TAWAS CITY                MI   .75 INCH HAIL
05/23/00   IOSCO                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 23, 9:49 PM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
949 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    8 S STANDISH              MI   1 INCH HAIL
05/23/00   ARENAC                         REPORTED BY HAM RADIO
                                          OPERATOR.

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.